Alert archive / Maine / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Caribou, ME

June 5, 2024Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 5, 2024, 4:46 PM EDT for Penobscot County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 4:46 PM EDT (20:46 UTC)
Expired
Jun 5, 2024, 5:30 PM EDT
In force
44 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:35 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 5, 3:35 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
335 PM EDT Wed Jun 5 2024

.SYNOPSIS...
A trough drifts south of the area tonight. An storm system then
slowly approaches from the west Thursday through Friday night,
then slowly crosses the region Saturday and Sunday. A cold front
will push southeast into Maine on Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A northern stream shortwave rounding the backside of the cutoff
low over the southeastern Maritimes, should exit to the south
later this evening. This should bring an end to the threat for
any showers and thunderstorms, mainly over western portions of
the CWA, early this evening. With PWs around 1.3 inches and wet
bulb zero heights around 8-9 thousand feet, could see some
locally heavy rainfall and/or small hail with stronger storms.
Noting ML CAPEs currently generally 500-1000 J/kg, with isolated
1000-1500 J/kg amounts - consistent with 12z model soundings,
and bulk shear 20-30kt, also as progged, this supports current
thinking that while a storm or two could reach severe limits,
the threat is neither extensive or widespread. The best threat
for any stronger/severe storm late this afternoon/early this
evening would be from the Central Highlands into the Bangor
region. Most likely areas along the eastern Canadian border
except for maybe central/coastal Washington should stay dry.

Based on this, would think the best chance for any fog
overnight/early Thursday morning should be where any
precipitation falls - mainly the Central Highlands down into
western Downeast Maine.

Thursday another shortwave passes to the south, as a low level
southeast flow sets up in the low levels. For now most areas
should be dry at least in the morning, with the potential for
some isolated to scattered showers over all but far NE Maine in
the afternoon, especially in upslope regions.

Lows tonight should be mainly in the 50s, coolest near the
immediate coast - which is around 5-10 degrees above normal.
Highs on Thursday should range from the mid 70s to around 80,
except over Downeast Maine, where they should be mainly from the
mid 60s to lower 70s. This is around 5-10 degrees above normal
across the interior and near to slightly below normal across
Downeast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
An occluded front will make a very slow progression northward
Thursday night and Friday morning, with an accordingly slow
northward progression of increasing rain shower coverage as
well. By Friday afternoon, the most widespread coverage for
showers will be across the Central Highlands. QPF values will
be heaviest Friday afternoon over the Central Highlands along
and NW of the Longfellow Mtns. Flooding is not expected to be
an impact, but smaller streams may rise quickly, especially with
the recent dry weather for antecedent conditions. Cooler
surface temperatures behind the front limits instability, so
the chance of thunder for Friday afternoon is unlikely.

The front will continue to progress northward as it deteriorates
Friday night. Showers are likely across the north through early
Saturday morning with chance showers from Bangor to Calais and
points south. Low temperatures will remain seasonable, in the
mid-50s across the board. The large scale upper level low
remains over the area with cooler pocket aloft working into New
England. Showers look likely especially across the northern
2/3rd of the CWA as shortwave energy pivots over the area.
Expecting some daytime heating that will result in showers and
thunderstorms from Bangor to Baring points northward. Given a
lot of clouds around and slightly cooler airmass under the
overall large upper level disturbance expect upper 60s north and
around low 70s south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sat night into Mon remains uncertain with the large scale trof
overhead and as things shift west to east slowly. Expecting
persistent afternoon and evening showers and thunderstorms
thanks to some daytime heating. However, without a specific
forcing feature (most likely pieces of vorticity or shortwave),
the exact location of the showers remains a little unfocused at
this time. Don't expect a total washout but the pattern favors
an unsettled time with chances of rainfall. Therefore, continued
the trend of previous forecasts reducing NBM PoPs from
categorical to likely for the region. Increased chances for
thunderstorms expected both Sunday and Monday, with a slightly
colder pool of air aloft and the potential for afternoon heating
increasing lapse rates. Beyond, Tuesday expecting the overall
drier trend but cannot rule out some showers given shortwave
energy on the backside of the departing trof but less showers
than we see this weekend. Wednesday expecting high pressure and
SW flow to develop across the area with warmer temperatures
while a cold front approaches from the west. Temperatures
Tuesday into Wednesday return to mid and upper 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR at northern terminals through the TAF period,
with possible exception of a very low chance of IFR ceilings
late tonight. With now the expectation that these terminals will
not see any convection this afternoon/evening, the fog/low cloud
threat overnight there is greatly reduced, and hence is no
longer reflected in the TAFs.

At southern terminals, VFR to get started, with scattered
showers and thunderstorms late this afternoon/early this
evening producing locally MVFR conditions possible - best chance
KBGR. Low level moisture from showers should allow for patchy
fog/low ceilings with IFR or lower probable late
tonight/Thursday.

Light and variable winds into Thursday morning, becoming SE-ESE
at under 10kt by mid Thursday morning.

SHORT TERM:
Thursday night: VFR at Aroostook County airports. MVFR or lower
possible at southern airports. E-SE winds 10 kt or less.

Friday...VFR/MVFR. -SHRA likely. E-SE winds 5-15kt.

Saturday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR
northward. S-SE winds 5-15kt.

Sunday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward.
SW 5-15kt.

Monday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward.
W 5-15kt except turns S-SW at BHB afternoon.

&&

.MARINE...
NEAR TERM: A relaxed pressure gradient over the waters will
limit winds to 10 kt or less and seas to 2 ft or less through
Thursday. Marine fog is possible late tonight and Thursday
morning, reducing visibilities to less than 1 nm at times.

SHORT TERM: Winds/seas below SCA conditions into early next
week. Seas 3-5ft on Friday subside to 2-4ft for Sat-Sun. Then
1-3ft on Mon and Tue. Showers possible from Fri-Mon with
overnight fog potentially reducing vsby at times. E winds
expected Fri, S-SSW on Sat-Sun then SW on Mon-Tue. Winds
including gusts expected to be below 20kt. Sea surface
temperatures along the Downeast coast out 25nm are in the upper
40s to near 50F, coldest waters near the Hague Line and
Passamaquoddy Bay.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Maloit
Short Term...Sinko
Long Term...Sinko
Aviation...Maloit/Sinko
Marine...Maloit/Sinko
Hazardous weather outlook, Jun 5, 12:59 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1259 PM EDT Wed Jun 5 2024

MEZ001>006-017-029-030-032-061700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
1259 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-011-015-016-031-061700-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Southern Piscataquis-
1259 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

A few strong to possibly severe thunderstorms with heavy downpours
are likely this afternoon. The strongest storms may produce damaging
wind gusts and hail around 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-061700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1259 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:55 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis50 min
Jun 5, 4:45 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis30 min
Jun 5, 4:54 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis4 hr
Jun 5, 6:31 PM EDTSevere Thunderstorm WarningCARPenobscot29 min
Jun 5, 6:53 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington37 min

Nearby

Severe Thunderstorm Warnings in Maine, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.